Purpose: Ciprofloxacin can inhibit the cytochrome P450-mediated metabolism of theophylline, but the clinical relevance of this drug interaction is uncertain. We studied the risk of theophylline toxicity associated with the co-prescription of ciprofloxacin and theophylline.
Methods: This was a population-based, nested case-control study of a cohort of Ontario residents aged 66 years of age or older treated with theophylline between April 1, 1992 and March 31, 2009. Within this group, case patients were those hospitalized with theophylline toxicity. For each case, 50 age- and sex-matched control patients were identified from the same cohort. The odds ratio (OR) for the association between hospitalization for theophylline toxicity and receipt of ciprofloxacin in the 14 days preceding hospitalization was determined.
Results: Among the 77,251 elderly patients receiving therapy with theophylline, 180 eligible case patients hospitalized for theophylline toxicity and 9000 matched controls were identified. Following multivariable adjustment, a nearly twofold increase in the risk of theophylline toxicity following the receipt of ciprofloxacin was observed [adjusted OR 1.86, 95% confidence interval (CI) 1.18-2.93]. In contrast, there was no increased risk of theophylline toxicity within a group of patients receiving neutral comparator antibiotics (levofloxacin, trimethoprim-sulfamethoxazole or cefuroxime) (adjusted OR 0.78; 95% CI 0.38-1.62).
Conclusion: Treatment with ciprofloxacin is associated with a significant increase in the risk of theophylline toxicity. When clinically appropriate, alternate antibiotics should be considered for elderly patients receiving theophylline.